FDA Calls for Packaging Changes to Fentanyl Pain Patches
Stronger, longer-lasting ink color will make patches easier to see and minimize risk of accidental exposure.
Published: September 23, 2013
The FDA, citing continued deaths from accidental exposure to fentanyl pain patches, is requiring the manufacturer of Duragesic to print the name and strength of the drug on the patch in long-lasting ink, in a color that is clearly visible to patients and caregivers. The current ink color varies by strength and is not always easy to see, says the FDA.
This change is intended to let patients and caregivers more easily find patches on patients' bodies and see patches that have fallen off, which children or pets could accidentally touch or ingest. The manufacturers of generic fentanyl patches are being requested to make similar changes.
The FDA notes that fentanyl patches are dangerous even after they've been used because they still contain high amounts of strong narcotic pain medicine. Accidental exposure to these patches can cause serious harm and death in children, pets and others. Remind patients that used fentanyl patches require proper disposal after use fold the patch, sticky sides together, and flush it down the toilet right away.
© Copyright Herrin Publishing Partners LP. REPRODUCTION OF THIS COPYRIGHTED CONTENT IS STRICTLY PROHIBITED. We encourage LINKING to this content; view our linking policy here.
Also in the News...
Hospital Wasn't Negligent in Anesthesiology Resident's Propofol Suicide
Female Physician Shot and Injured in Deadly Reno Medical Office Rampage
Ophthalmic ASCs Sidestep Cumbersome Reporting Requirements
Are Younger Surgeons Less Prepared?
$30 Million Malpractice Award to Woman Left Speechless by Surgical Fire
Second Victim Dies from ASC Attack
Robots Recall: Da Vinci Warns Customers Arms Can Stall